Dr Mohsin Hamid at Department of Internal Medicine, Abington Hospital–Jefferson Health, Abington, US and colleagues have reported a case of rheumatoid arthritis where co-prescription of Methotrexate and Septran turned deadly.
Antibiotics combat infections but sometimes may cause serious side effects. One such side effect was showcased in the Journal of Community Hospital Internal Medicine Perspectives which reported that the use of methotrexate with trimethoprim-sulfamethoxazole(TS)may lead to potentially life-threatening side effects.
The case refers to a 68-year-old lady suffering from rheumatoid arthritis and prescribed weekly 10mg methotrexate was rushed to the emergency department as the patient complained lethargy and weakness after she was medicated with a 2-week course of TS for a bacterial skin infection.
After a thorough diagnosis, the patient was found to be hypotensive and physical examination revealed severe oral mucositis, lip ulceration and erythematous rash under her breast (the site of her presumed infection). The diagnostics indicated leukopenia and renal insufficiency.
A similar case of an antibiotic side effect was reported earlier in Speciality Medical Dialogues where antibiotic amoxicillin induced meningitis in a 60-year-old man.
Read Also: A case of Meningitis induced by amoxicillin
Doctors reviewed the medicines prescribed to the patient earlier and found that there was a drastic increase in methotrexate levels and the clinicians came to the conclusion that the patient’s symptoms occurred due to methotrexate toxicity which was caused by methotrexate-TS interaction. Immediate treatment was initiated with leucovorin and filgrastim and the patient was discharged on day 6 of hospitalization.
Explaining the mode of action of methotrexate toxicity due to TS when used concomitantly, the authors postulate that it may be due to synergistic folate antagonism, competitive tubular secretion, and displacement from albumin binding site when used concomitantly.
The authors warned that these agents have “significantly overlapping side effects,” (pancytopenia, nephrotoxicity, Stevens-Johnson syndrome/toxic epidermal necrolysis), the and clinicians should be careful not to confuse 1 toxicity for another.
The authors concluded that the combination of methotrexate and TS should be avoided and to prevent this combination, clinicians should be educated about this mortal combination.
For full information log on to https://doi.org/10.1080/20009666.2018.1466598